The 30-Second Review
The best cold medicine offers relief for your worst symptom without bogging you down in side-effects. To find out which drugs do this best, we talked to doctors and pharmacists about how colds affect the body and how different drugs help. Their recommendations were unanimous: Go after the symptom that’s ailing you most, rather than seeking relief from an underpowered multi-symptom formula.
Best for Fever, Aches, and Sore Throat
Advil and Tylenol both have safe, effective painkillers, and Advil offers the additional benefit of reducing inflammation — stopping a lot of cold-based pain at its source. Why recommend both? Because they have different active ingredients, you can safely alternate between them to avoid taking too much of either.
Best for Congestion
Having trouble breathing? We like Sudafed Congestion, which uses the only active ingredient proven effective at reducing swelling and mucus production in the sinuses.
Best for Runny Noses and Sneezing
Benadryl Allergy Plus Congestion or Allegra 12HR
If you’re tired of sniffling through your days, we recommend Benadryl or Allegra, depending on how alert you need to be. Benadryl causes drowsiness, but is a good pick for nighttime relief. Allegra’s antihistamine is a better choice for daytime doses.
Best for Cough
Our experts recommend Mucinex DM for coughs because it uses two active ingredients to gang up on your coughing: one drug to break up the mucus in your throat, and another to reduce the urge to cough.
The Best Cold Medicine
The best way to fight a cold is with plenty of rest and fluids, but doctors admit that medication can make the worst symptoms more bearable. But it’s important to know that no drug will actually lessen the length or severity of your cold; it can only treat the symptoms. Our top picks are name-brand medicines containing the active ingredients that doctors and pharmacists say are most effective. They’re also available in equally effective generic formulations from just about all drug stores.
Experts agree that acetaminophen and ibuprofen — the active ingredients in Tylenol and Advil, respectively — are the best at relieving fever and aches. Both are painkillers, but ibuprofen also reduces inflammation, the source of those aches and pains. Advil’s anti-inflammatory properties make it slightly better equipped for the job, but the maximum daily dosage is lower, meaning you might need additional painkillers on really bad days. Fortunately, these drugs work well in alternating doses, which is a good way to stay under the maximum daily dose of either one.
For stuffed sinuses, we recommend pseudoephedrine, the active ingredient in Sudafed. It helps bring down the swelling and mucus production that our bodies deploy to fight a cold virus, which is also what leads to that uncomfortable “stuffed up” feeling. The downside? You’ll need to go to a store and show ID to purchase it behind the counter in most states. Still, we prefer that minor inconvenience over the more readily available PE (phenylephrine) formulas, which aren’t proven effective.
To turn down the faucet on a leaky nose and help control sneezing, an antihistamine is in order. The best one for you depends on how alert you need to be. Diphenhydramine, found in Benadryl, causes drowsiness, which might be the best option if you’re trying to sleep off your cold. But if you need to be alert, fexofenadine, found in Allegra 12HR, is a good non-drowsy alternative.
When a cough becomes too distracting to ignore, dextromethorphan and guaifenesin (Mucinex DM’s drug duo), work together to tamp down your body’s urge to cough and also break up mucus in your throat so it’s easier to expel. Like all the drugs on this list, they work best with plenty of water. Mucinex DM is branded as non-sedating, but our experts informed us that some users still experience drowsiness, so be cautious if you’re using it for the first time.
How We Found the Best Cold Medicine
Initially, we compiled a list of over 450 tablets, liquids, capsules, and sprays from the websites of CVS, Walgreens, Walmart and Rite Aid. But as we researched their active ingredients, we realized that the vast majority of over-the-counter cold meds are some combination of the same few drugs. So we turned to experts — two doctors and two pharmacists — to help us understand which ones are most effective, which should be taken with caution, and whether there’s any real difference between brand names and generic formulas.
Certain symptoms, such as cough, have only one over-the-counter drug generally regarded to be effective. But others, such as sinus pressure, have more. In those cases, we deferred to the feedback we got from our four experts. Their answers reinforced some of our assumptions, but surprised us in other ways. Here are the major takeaways.
We aimed for taking as little medicine as possible.
All of our experts advised taking meds only when your symptoms are really bad — like if they’re preventing you from sleeping, or from getting work done. That’s because every active ingredient carries at least a tiny bit of risk, especially once you start combining medications. So if you can deal with your symptoms, the best and safest course of action is simply to rest and stay hydrated to help your body actually defeat the virus causing these symptoms.
“It’s best to minimize the medications you take to treat cold symptoms. Use the smallest amount for the shortest time frame possible.”
We targeted specific symptoms and steered clear of multi-symptom formulas.
When you have a cold, it can be tempting to pop a multi-symptom formula designed to combat all the “typical” discomforts, whether you have them or not. But our experts actually recommended targeting only your worst symptom or symptoms — the ones that are making it impossible to get through the day. Partly that’s to stay consistent with the doctrine of “fewer drugs is better,” but it’s also because certain ingredients can actually work against your recovery by dehydrating you further. There’s no extra benefit to a multi-symptom med if you don’t need relief from all its listed symptoms.
And even if you are suffering from multiple symptoms, we weren’t confident that multisymptom formulas would actually help. Whether you take capsules or liquid, multisymptom cold medicines are basically the same as taking a regular strength Tylenol (acetaminophen) with a light dose of cough suppressant and either a nasal decongestant or antihistamine (in the case of the nighttime formula). For example, DayQuil only contains a third of the cough suppressant you’d get from one Mucinex DM. So if you’re really suffering from the symptoms they target, you’re probably better off with a full dose from one of the other products on this list.
“Multi-symptom drugs should not be considered ‘magic bullets’ for treating colds; in fact, they may not be as effective due to low dosages of certain active ingredients.”
Our top picks are all recognizable brands, but there are equally effective alternatives.
Our experts confirmed what we’d always suspected regarding brand names vs. generics: there’s really no difference. The FDA has strict rules governing the manufacture of over-the-counter meds, so despite the profusion of boxes, bottles and packets in the cold aisle, you’ll find the same handful of active ingredients, in the same amounts, in all of them.
Our Picks for the Best Cold Medicine
Best for Fever, Aches, and Sore Throat
AdvilGeneric Alternatives: Walgreens Ibuprofen Tablets, CVS Health Ibuprofen Coated Tablets
When a cold virus invades your body, the immune system responds by turning up the heat and bombarding the virus with chemicals in an effort to weaken it. Cells convert fatty acid to substances known as prostaglandins, which raise the body’s internal temperature and inflame the muscle and tissue around the virus. Unfortunately, they also cause most of our worst cold symptoms, starting with fever and aches.
Acetaminophen and ibuprofen both work by blocking the production of prostaglandins, but they do so in different ways. Whereas ibuprofen affects both the central and peripheral nervous systems, acetaminophen barely influences the peripheral nervous system, so it doesn’t have much anti-inflammatory power. This makes ibuprofen a better choice for symptoms like a sore throat and sinusitis (the result of inflamed tissues), though acetaminophen is still effective on fever and headaches. Since they operate differently, many pharmacists actually recommend taking them in alternating doses (one dose of Tylenol, then one dose of Advil) as a way to lower your total intake of each.
“You can safely alternate doses of acetaminophen and ibuprofen, but don’t overlap their effective periods.”
TylenolGeneric alternatives: Walgreens Regular Strength Pain Reliever Tablets, CVS Health Regular Strength Pain Relief Tablets
However, it’s important to note that both drugs carry their own unique risks. Acetaminophen, if taken in too large a dose, can cause serious liver damage, which is why the FDA requires drug manufacturers to state the maximum daily dosage as 4,000 milligrams in a 24-hour period. That would be 12 regular strength Tylenol tablets, or 8 extra strength — though it’s important to know whether you’re ingesting acetaminophen from other meds too, since it tends to make its way into a good number of over-the-counter formulations. For children, the maximum daily dosage is much less, and should be determined in consultation with a doctor.
Ibuprofen has a smaller maximum daily dosage of 1,200 milligrams (6 regular strength Advil), as more than that can elevate the risk of internal bleeding. That means you might hit your daily limit of ibuprofen faster than the limit for acetaminophen. You’ll find the same risks in aspirin and other “nonsteroidal anti-inflammatory drugs,” collectively known as NSAIDs. For that reason, ibuprofen also isn’t recommended for people with stomach ulcers or heart problems. But in general, as long as you stay under the maximum daily dose and remember to take it with food, you should be fine.
Best for Congestion
SudafedGeneric Alternatives: Walgreens Non-Drowsy Wal-Phed D, CVS Health Non-Drowsy Nasal Decongestant
Inflammation is again the culprit when it comes to a stuffy nose and head congestion. As a cold virus sweeps in, our nasal passages swell and send mucus production into overdrive as part of the body’s natural defense response. This is what makes your head feel like it’s clogged with cotton balls and your sinuses ache, neither of which makes it easy to relax or sleep.
The two major over-the-counter decongestants are pseudoephedrine and phenylephrine, both of which shrink mucus membranes in your sinuses to cut down on the amount of gunk they produce in response to a virus. Part of a class of drugs called vasoconstrictors, they also constrict blood vessels to limit the nasal swelling that compounds that “stuffy head” feeling. While generally effective, that mechanism also makes vasoconstrictors unsuitable for sustained daily use; the body adjusts and starts to require more and more of the drug to get the same result.
“Pseudoephedrine is recommended for no more than 3 days, as you can get worsening rebound congestions as the body fights back against the effects of the decongestant.”
Pseudoephedrine is more effective than phenylephrine, but has unfortunately become harder to purchase over-the-counter in the U.S. due to state legislators’ worries about methamphetamine production. It’s still available “behind the counter” in most states, meaning you have to show ID, although Oregon and Mississippi require a prescription. Possible side effects include dehydration (the opposite of what you want to recover from a cold), as well as insomnia and dizziness. But used sparingly, it’s your best bet for temporary relief of a stuffy head.
Best for Runny Nose and Sneezing
If your nasal inflammation results in more leaky drainage than congestion, an antihistamine is the go-to treatment. Diphenhydramine (the active ingredient in Benadryl) does cause drowsiness, but since sleep is probably the best cold remedy there is, that can be a good thing. If you need to stay awake though, Fexofenadine is a non-drowsy alternative found in Allegra (and its generic cousins).
“Sedating antihistamines, such as diphenhydramine and chlorpheniramine, can sometimes impair cognition or cause fogginess the next day, so it’s safest to take them at times when you don’t need to drive r be especially alert.”
Allegra 12HRGeneric alternatives: Walgreens Wal-Fex 12 Hour Allergy Relief Tablets, CVS Health Original Prescription Strength Allergy Relief Fexofenadine Hydrochloride Tablets
Like other antihistamines, these drugs block your body’s production of the “histamines” that cause nasal inflammation and itchy, watery eyes. They’re most commonly used by allergy sufferers, but since they combat only symptoms (like all cold medicines), they’re no less appropriate for colds. Drowsiness is the main side effect, and for some people it can even linger into the next day, so it’s always best to use caution if you’re scheduled to drive or do anything that requires you to be alert in the immediate future.
Best for Cough
Mucinex DMGeneric Alternatives: Walgreens Mucus Relief DM Cough Immediate-Release Tablets, CVS Health Chest Congestion Relief DM Expectorant & Cough Suppressant Tablets
Unlike most of the other OTC drugs on this list, dextromethorphan (the active ingredient in any cough suppressant with “DM” in the name), targets the brain rather than the body. It works by decreasing the brain activity that causes coughing. Although it’s considered “non-sedating,” experts still suggest using caution, as some patients report dizziness, drowsiness, and difficulty concentrating.
By contrast, guaifenesin, the active ingredient often paired with dextromethorphan, is an expectorant that helps break up the mucus that can build in your chest with a cold. Once the mucus is loosened, it’s easier to cough up; just make sure you have some tissues handy! While guaifenesin can be effective, it’s also worth noting that the best expectorant is simply water, and guaifenesin itself works best when taken with water (like all the meds on this list).
“If you wish to suppress a cough, dextromethorphan is the over-the-counter ingredient you are looking for. Guaifenesin is a proven expectorant, but is still second to plain water.”
Did You Know?
Use caution if mixing over-the-counter meds with prescription products.
If you’re taking prescription drugs, be sure to ask your pharmacist or primary care physician how they’ll interact with over-the-counter drugs, even ones as benign-seeming as acetaminophen or ibuprofen. It could be that they contain added amounts of the same ingredients in OTC drugs, (which could trigger an overdose), or that they can interact adversely with the drugs in your medicine cabinet.
Zinc and Vitamin C aren’t scientifically proven to help a cold, despite their popularity.
Vitamin C is well known to support a healthy immune system, but the idea that it actually alleviates cold symptoms is a myth. Many people also swear by zinc, but there’s still no evidence that it actually shortens the duration of a cold. There is, however, some evidence that zinc nasal sprays in particular can permanently damage your sense of smell.
Be aware of “sustained release” formulas whose effects can linger.
Every drug on this list carries a risk of overdose, so it’s vital that you understand not only what’s in the cold medicine you’re taking, but also how long it’s likely to remain in your system so that you don’t inadvertently overlap safe dosages.
“Be aware of ‘sustained release’ drugs (whose effective periods last longer than usual) as they can make it easier to overmedicate.”
Children under age 4 should never be given over-the-counter cold meds.
A 2007 FDA meeting on the safety and effectiveness of cough and cold drug use in children revealed that there were many reports of harm in kids under age 4. Side effects of decongestants and antihistamines in particular included convulsions, rapid heart rates and in some cases, death. Given that over-the-counter cold medicine doesn’t actually cure a cold, the risks in giving it to young children just seem to outweigh any potential benefit.
Hydration helps everything.
You already know to push water when you’re sick, but in addition to helping your body ward off the virus, it also aids the work of your medications, speeding their absorption and diffusion into the bloodstream.
The Best Cold Medicine, Summed Up